Hypomania...Klonopin???

Discussion in 'General Parenting' started by tictoc, May 11, 2010.

  1. tictoc

    tictoc New Member

    Hi,
    I haven't updated our situation in a while...As of my last update, difficult child (7 years old) was doing very well on Trileptal. Well, that lasted for about 10 weeks and came crashing down a couple of weeks ago. Long story short...difficult child was hypomanic for a few days two weeks ago, then crashed for a few days, then started up again. He has been "up" now for a week and we see no end in sight. During this time, he has been getting in trouble at school for inappropriate behavior in the bathroom and at home for randomly exposing himself, among too many other things to describe here. Finally got in to see psychiatrist today. We are switching from Trileptal to Depakote (did the blood draw today...) over the next week. psychiatrist thought we also needed to do something today to try to bring difficult child down a bit and prescribed Klonopin. He said that Klonopin sometimes helps bring hypomanic kids down and would also be helpful in reducing difficult child's anxiety about the blood draw.

    Well, thus far I'm thinking the Klonopin isn't working. Certainly didn't help with the blood draw. difficult child was completely freaked out and screaming until the needle went in and then said, "Oh, is that all?" Anyway, he is still very up 3 hours after his first dose of Klonopin. Not coming down at all. husband has taken him out for a while to give me a break since I am starting to come apart at the seams.

    I'm not sure whether I'll send him to school tomorrow. The school deals well with him...Lots of sensory breaks, time in the adaptive PE room, and time in the Sp Ed room, as necessary. He has been spending less time in his regular classroom lately because he is so "up." And, I think his mainstream teacher is beginning to fray a bit. I think I'll give him the Klonopin again in the morning, but keep him home until we know how it is affecting him. husband's first thought was that the Klonopin is amping up difficult child, but--frankly--husband is in a bit of denial about how hypomanic difficult child has been lately and I think he is looking for something to blame for the obvious hypomania this evening. I don't think it is the result of the Klonopin. He has looked that way to me for about a week now and the psychiatrist had not doubt about it this afternoon.

    OK...This has helped me sort out my thoughts. Has anyone ever heard of Klonopin being used short-term for hypomania?

    Thanks.
     
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I've been taking Klonpin for twenty years. I don't really have any choice...I get such bad panic attacks without it that I can't leave the house. It calms me down if I take one every night, but I'm allowed to take more PRN. I rarely do because it makes me so sleepy, even after all these years. It's not supposed to amp anyone up and it doesn't do that to me. However, sometimes people have paradoxical reactions to medications. Also, it is habit forming. I'm not sure I'd put a child on a benzo unless they absolutely could not function without it. It was my choice to take it and I'll take it forever so withdrawal isn't an issue for me. But you really have to take the habit forming thing into consideration.

    Good luck, whatever you decide to do. Hope you get help soon!
     
  3. crazymama30

    crazymama30 Active Member

    I would call the doctor, it sounds like the dosage is not effective for him, Klonopin is a medication that you shoud see results from right away. Sounds like a very rough time. Hang in there..
     
  4. gcvmom

    gcvmom Here we go again!

    FWIW, we had better results with Seroquel to help dampen hypomanic symptoms. We're using the extended release combined with Depakote ER for difficult child 2 and it works very well. Lately he's having breakthrough hypomanic issues, so our psychiatrist said it's o.k. to use the shorter acting Seroquel PRN to help when he starts to unravel a bit.

    You definitely need SOMETHING to hold him over until Depakote kicks in, which in our experience took well over a month. I second the suggestion to call the psychiatrist and let him know what's going on. Don't be shy about asking for a different solution because this one clearly isn't working.
     
  5. DammitJanet

    DammitJanet Well-Known Member Staff Member

    You definitely should be seeing SOME reaction out of the klonopin when he takes it. Its not a medication that has to build up. If it isnt doing anything positive I would second calling the psychiatrist.
     
  6. susiestar

    susiestar Roll With It

    Call the psychiatrist. You problem don't have to worry about withdrawal if he takes if for a few days or a week, maybe even longer. But it IS a strong medication and if you don't see results after a dose or two it problem won't help. I would call and ask about seroquel. It seems to have a better record for helping with this.
     
  7. smallworld

    smallworld Moderator

    If it makes you feel better, two of my kids were prescribed Klonopin to settle down anxiety and raging, and it did nothing. Nada. Zip. Zero. Needless to say, we discontinued it.

    According to The Bipolar Child book, it has been observed that benzodiazopines like Klonopin can produce paradoxical effects in prepubertal children. They can be disinhibiting rather than calming. Perhaps that's what you're seeing in your son.
     
  8. tictoc

    tictoc New Member

    Thanks for your replies. When difficult child and husband returned from their outing last night, difficult child had calmed down considerably. We assumed it took a few hours to see something, so we got up early today to give him his next dose to give it time to work before school. He had an okay morning at school, but the Sp Ed teacher called me at 1:00 to say that difficult child was very sleepy and wanted to come home. I was picking up easy child from preschool at that point, so it was about 45 minutes before I got to difficult child. He napped in the nurses office in the meantime. He seems okay after the nap.

    So, I think the Klonopin has helped, but that it made it hard for him to get through the school day. I'm going to proceed as planned with the Klonopin, but plan to pick up difficult child at 12:40 tomorrow. He can go half days until he is off the Klonopin. psychiatrist hoped he would only need for this week. I certainly hope so.

    Thanks.
     
Loading...